Topic: changes happen so fast it's hard to keep up

hello dear friends:

i have not posted in a while about my dear super mom, but i have been checking the site to try to keep up with everyone here. NOt a day goes by that i dont think about what everyone is goinhg through and i wish us all strength to get through it!

This rollercoaster (it's more like Space Mountain!! whizzing along up and down in the dark!) continues.

For Ups- early in July my family all had an incredibly wonderful time together on Cape Cod. It was about 2-3 weeks after my mom went on Hospice, and she was just figureing out meds to help with Nurapathy and itching. She got some nerve pain meds and boy o' boy the positive change was seen immediatly! She was able to get a good nights sleep. She was out and about in her garden, at the Cape my mom went out on our boat, did some fishing and ate lots of yummy food with family. She looks good, sounded good and felt good. (all relative)
As soon as she got back home things started to go down. She got constipated, and then after a few days of getting everything going again... the pain inher tummy got worse. Hospice said it was due to all the laxitive activity and it 'should' subside. However, it did not, and her appitite went away. It happened so fast- within 4 days! We all were very concerned about her appitite- or complete lack of... becasue for most of us its impossible to think that you could have zero appitite for days on end... but then again we dont have cancer messing up our GI area. I had a good conversation with my moms medical nurse and he said that it was both Physical (all teh stuff in her stomach) and chemical- chemicals being realesed to her brain that is telling her she is not hungry. AND that we should not bug her so much about eating.... that drinking is more important. This is HARD.( I do want try to get some of those suppliments that were just noted on this board) For pain my mom just started on a Morphine Sulphate (she was just taking oxycodine) and the last few days have been horrible i guess (i am not there with her right now- siblings are) The morphine does indeed take the pain away, but it  also took my mom away..... we understand that there is a getting used to period with the morphine..... but ..... it is here that i question Hospice' MO on medicating someone into a stuppor. We are now looking at getting a live in care person as its not safe for mom to be alone when in this state...... I am hoping that she will become less foggy and slow in a day or so......

Well thats how our ride has been this past month..... I am grateful we did have such a wonderful time together as a family when mom was feeling good. I would say to everyone- carp diem! (not a Latin scholar, but pretty sure its seize the day or moment-take advantage of every good moment with your loved ones while you can

Re: changes happen so fast it's hard to keep up

Dear MMKING, I am so happy your family got to make that trip to Cape Cod. How wonderful! You might want to try some of the nutrition drinks. Teddy loved the Carnation Instant Breakfast, especially the vanilla and I would blend in a banana. This drink takes the place of a whole meal and can even be had 3 times a day. Try giving Mom very small portions of comfort food. Soup, buttered pasta, eggs etc. and let her graze during the day instead of just meals. Puddings, jello etc. also good. If the amount of the Morphine seems to be too much ask the Hospice Nurse to explain to you why that amount. Usually they prescribe the dosage according to where the patient's pain level is. Please keep us posted as you know we care!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: changes happen so fast it's hard to keep up

mmk..pain control and sleepiness has been discussed frequently on this site.  It is tough to find the perfect balance.  You might want to speak with the physician or hospice personnel to see if other medications may be added that possibly can help reverse the sleep-inducing effect of the morphine.  Possibly the dosage can be lowered or an alternative opiate can be found.  But, remember that it is of most importance that your Mom is made comfortable.

My heart is with you,
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: changes happen so fast it's hard to keep up

Thank you ladies for your support.
Lainy! I saw you went on a little adventure- i hope you had a blast. You were missed here!

Re: changes happen so fast it's hard to keep up

Aw, thank you so much, believe it or not I missed all of you! Truth be told, a 3 day Cruise (daughter's 50th) was not long enough but it sure felt good to get home.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.